Immune checkpoint inhibitors (ICIs) are a class of immunotherapeutic oncologic monoclonal antibodies that are increasingly used in an ever-widening spectrum of cancers. These agents have 2 targets in the immune-checkpoint pathway: cytotoxic T-lymphocyte antigen-4 (anti-CTLA-4; eg, ipilimumab) and programmed death-1 and its ligand (anti-PD-1 and anti-PD-L1; eg, nivolumab, pembrolizumab, and atezolizumab).1

Cancer cells can use immune-checkpoint pathways mediated by these and various other proteins and signaling molecules to evade detection by innate and adaptive immunity mechanisms.2 In doing so, the cancer cells are using molecular pathways that serve as a check against autoimmunity. Subsequently, ICIs have been associated with autoimmune phenomena known as immune-related adverse events (irAEs).1

Incidence

Immune-related myositis (irMyositis) has been well described in the literature as an irAE with some clinical features that distinguish it from idiopathic inflammatory myopathies (IIMs). The incidence of irMyositis is thought to occur in less than 1% of patients receiving ICI therapy; an analysis of the World Health Organization (WHO) adverse drug reactions database (VigiBase) found that irMyositis accounted for 0.6% (345 cases) of ICI adverse events.3


Continue Reading

Shashank Suresh, MD, is an internist in Pittsburgh and an aspiring rheumatologist with clinical interests in systemic sclerosis, myositis, and musculoskeletal immune checkpoint inhibitor adverse events.

Additionally, irMyositis was found to be more frequent in anti-PD-1 and anti-PD-L1 therapy compared with anti-CTLA-4 therapy, with an odds ratio of 2.4 (95% CI, 1.6-3.5).3 Immune-related myositis also occurred more often in combination ICI therapy than in monotherapy, with an odds ratio of 1.8 (95% CI, 1.3-2.4).3 In another series of 1185 patients receiving ICI therapy, irMyositis occurred after a median of 3.5 cycles and 97 days (95% CI, 69.6-124.4 days) of therapy.4

Clinicopathologic Features

Clinically, irMyositis often presents with not only proximal muscle weakness but also dysphagia and ptosis, as a result of bulbar and orbital involvement.5 The latter 2 manifestations may be as a result of myopathy in these muscles, or as is often the case, myasthenia gravis overlap. Laboratory investigations have often revealed elevated creatine kinase (CK) as well as serum transaminases, along with troponin-T level, and negativity of myositis-specific antibodies.6 Additionally, cases with myasthenia gravis overlap may have acetylcholine receptor antibodies, though they have been absent in many cases.7 Electrodiagnostic studies (electromyogram/nerve conduction studies [EMG/NCS]) are typically reflective of irritable myopathy but may be normal even when histopathology demonstrates myositis.6

Muscle biopsy in cases of irMyositis often shows multifocal necrotizing myositis, though sometimes the biopsy may be normal due to sampling error, in cases where areas of noninflamed muscle fibers have been biopsied.7 In a series of 3 patients with irMyositis with immune-related myasthenia gravis overlap, 2 patients demonstrated endomysial infiltration by CD4+ and CD8+ T cells (1 patient  additionally had perivascular infiltrate), with the third patient having no immune infiltrate.7 In another case report describing nivolumab-induced myositis, histopathology demonstrated myophagocytosis, anti-MHC-I immunostaining positivity in perifascicular fibers, and a perivascular infiltrate of CD8+ T cells.5 In some published cases of irMyositis, there appears to be a trend toward predominantly CD8+ immune infiltrates in nivolumab therapy and mixed CD4+/CD8+ immune infiltrates in ipilimumab-nivolumab combined therapy.5

Overlap With Immune-Related Myocarditis

Immune-related myositis can also overlap with myocarditis and manifests a particularly dangerous triad of illness when concomitant myasthenia gravis is present.8 Similar to immune-related myopathy of the skeletal muscles, the immune infiltrate in ICI-induced myocarditis is heterogeneous, with resultant sampling error on endomyocardial biopsy even in cases with high clinical suspicion.8

In a case series of 3 patients with ICI-induced myocarditis, only 2 demonstrated inflammatory infiltrate, typically staining positive for CD3, CD4, CD8, CD20, CD45, and CD68. Cardiac magnetic resonance imaging (MRI) demonstrated gadolinium enhancement suggestive of myocarditis in 2 of the cases.8

Clinical manifestations of ICI-induced myocarditis include chest pain, dyspnea, orthopnea, and palpitations, and are accompanied by an elevated troponin and electrocardiogram (EKG) abnormalities, such as sinus tachycardia, prolonged QT, conduction abnormalities, and arrhythmias.9 Because of the nonspecific nature of these presentations, cardiac MRI and endomyocardial biopsy remain the gold standard in the diagnosis of ICI-induced myocarditis, along with evaluation for heart failure and coronary disease by echocardiography and cardiac catheterization.8,9

Therapy and Management

Immune-related myositis, like other irAEs, is graded according to the Common Terminology Criteria for Adverse Events, version 5.10 The American Society of Clinical Oncology clinical practice guideline recommends evaluation for muscle inflammation with CK, serum transaminases, lactate dehydrogenase, aldolase, and inflammatory markers, in addition to EMG/NCS and muscle biopsy where appropriate.11

Grade 1 irMyositis is characterized by relatively mild pain and minimal weakness, and ICI therapy can usually be continued and the symptoms be treated with nonsteroidal anti-inflammatory drugs or acetaminophen.10,11 Grade 2 irMyositis causes moderate pain and weakness that makes instrumental activities of daily living difficult, and ICI therapy should be discontinued and corticosteroids be initiated.10,11 Grades 3 and 4 cause more severe weakness and may require hospitalization, along with rheumatology consultation. In addition to discontinuing ICI therapy, more severe grades of irMyositis may require pulse dosing of corticosteroids (such as 1000 mg dosing of methylprednisolone), plasmapheresis, intravenous immunoglobulin, and immunosuppressants.10,11 Generally, ICI therapy is reinitiated when recovery to grade 1 or complete improvement is achieved, but it is not recommended to rechallenge a case of myocarditis.10,11

References

  1. Spain L, Diem S, Larkin J. Management of toxicities of immune checkpoint inhibitors. Cancer Treat Rev. 2016;44:51-60. doi:10.1016/j.ctrv.2016.02.001
  2. Topalian SL, Drake CG, Pardoll DM. Immune checkpoint blockade: a common denominator approach to cancer therapy. Cancer Cell. 2015;;27(4):450-461. doi:10.1016/j.ccell.2015.03.001
  3. Nguyễn T, Maria ATJ, Ladhari C, et al. Rheumatic disorders associated with immune checkpoint inhibitors: what about myositis? An analysis of the WHO’s adverse drug reactions database. Ann Rheum Dis. Published online February 17, 2020. doi:10.1136/annrheumdis-2020-217018
  4. Bruna J, Argyriou AA, Anastopoulou GG, et al. Incidence and characteristics of neurotoxicity in immune checkpoint inhibitors with focus on neuromuscular events: experience beyond the clinical trials. J Peripher Nerv Syst. 2020;25(2):171-177. doi:10.1111/jns.12371
  5. Bourgeois-Vionnet J, Joubert B, Bernard E, et al. Nivolumab-induced myositis: a case report and a literature review. Letter. J Neurol Sci. 2018;387:51-53. doi:10.1016/j.jns.2018.01.030
  6. Psimaras D, Velasco R, Birzu C, et al. Immune checkpoint inhibitors-induced neuromuscular toxicity: from pathogenesis to treatment. J Peripher Nerv Syst. 2019;24(2):S74-S85. doi:10.1111/jns.12339
  7. Vermeulen L, Depuydt CE, Weckx P, et al. Myositis as a neuromuscular complication of immune checkpoint inhibitors. Acta Neurol Belg. 2020;120(2):355-364. doi:10.1007/s13760-020-01282-w
  8. Balanescu DV, Donisan T, Palaskas N, et al. Immunomodulatory treatment of immune checkpoint inhibitor-induced myocarditis: pathway toward precision-based therapy. Cardiovasc Pathol. 2020;47:107211. doi:10.1016/j.carpath.2020.107211
  9. Ganatra S, Neilan TG. Immune checkpoint inhibitor-associated myocarditis. Oncologist. 2018;23(8):879-886. doi:10.1634/theoncologist.2018-0130
  10. US Department of Health and Human Services. Common Terminology Criteria for Adverse Events (CTCAE). Published online November 27, 2017. Accessed October 27, 2021. https://ctep.cancer.gov/protocolDevelopment/electronic_applications/docs/CTCAE_v5_Quick_Reference_5x7.pdf
  11. Brahmer JR, Lacchetti C, Schneider BJ, et al; Comprehensive Cancer Network. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology clinical practice guideline. J Clin Oncol. 2018;36(17):1714-1768. doi:10.1200/JCO.2017.77.6385

This article originally appeared on Rheumatology Advisor